Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 42, NWS Flagstaff, AZ

July 19, 2018Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2018, 2:51 PM MST for Apache County, Navajo County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 2:51 PM MST (21:51 UTC)
Expired
Jul 19, 2018, 5:09 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 177 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WGUS55 KFGZ 192151
FFWFGZ
AZC001-017-200045-
/O.NEW.KFGZ.FF.W.0042.180719T2151Z-180720T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
251 PM MST THU JUL 19 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Apache County in northeastern Arizona...
  Navajo County in north central Arizona...

* Until 545 PM MST

* At 249 PM MST, National Weather Service Doppler radar indicated 
  thunderstorms producing heavy rain along SR264 from Keams Canyon 
  to Steamboat Canyon. 1 to 2 inches or rain will fall with these 
  storms. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Keams Canyon, Toyei, Steamboat, Steamboat Canyon, Jadito, Jeddito
  and Navajo.

This includes the following streams and drainages...Beshbito Wash...
Keams Canyon Wash...Jeddito Wash...Steamboat Wash and Polacca Wash.

This includes State Route 264 between mile markers 402 and 435.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3586 10972 3569 10971 3565 10999 3575 11026
      3588 11019

$$
1 follow-up statement
320 
WGUS75 KFGZ 200009
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
509 PM MST THU JUL 19 2018

AZC001-017-200016-
/O.CAN.KFGZ.FF.W.0042.000000T0000Z-180720T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-Navajo-
509 PM MST THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR APACHE AND NAVAJO COUNTIES IS
CANCELLED...

National Weather Service Doppler radar indicates light showers 
between Keams Canyon and Steamboat Canyon. The heavier rain from 
earlier has ended and no reports of flooding were received. 
Therefore, the Flash Flood Warning has been cancelled.

Area creeks and washes are likely still running higher than normal. 
Please continue to heed any remaining road closures.

LAT...LON 3586 10972 3569 10971 3565 10999 3575 11026
      3588 11019

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 10:00 AM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 19, 10:00 AM MST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1000 AM MST Thu Jul 19 2018

.SYNOPSIS...Expect afternoon and evening showers and thunderstorms
through at least Saturday. The greatest coverage and highest
potential for stronger storms will be over the Mogollon Rim and
Yavapai County where areas of heavy rain could produce localized
flooding. Warmer afternoon temperatures and less storm coverage
may start on Sunday.

&&

.UPDATE...12Z sounding showed a PW of 0.74 inch...down from 1.00
yesterday morning. Very little cloud cover this morning so there
will be abundant solar heating this morning. Easterly flow up
through 5H and then southwest winds above around 3H. This could
help storms develop. We are expecting another active day today.
Making some adjustments to the POPs this evening as high
resolution models are indicating a few thunderstorm clusters
lasting and moving into the lower elevations.

&&

.PREV DISCUSSION /344 AM MST/... Cloud cover has been decreasing
since midnight across northern Arizona, though the amount of
monsoonal moisture overhead is expected to show little change
through Saturday.

So for today, expect showers and tstorms to develop across the
high terrain by late morning and spread into the valleys this
afternoon. Storm steering flow this afternoon will be very light,
thus storms will be slow moving and may produce heavy rainfall
amounts. Storms dropping south and westward off the Mogollon Rim
will be headed into tstorm capes of 1000-2000 j/kg. The GFS shows
another cyclonic mesoscale circulation late this afternoon, this
one moving into the White Mtns. Something to keep an eye out for.

For Friday and Saturday, the subtropical high pressure re-
centers near Four Corners on Friday. This puts northern Arizona
in very light south to southeast flow pattern with rich monsoon
moisture through Saturday. Expect primarily afternoon and evening
showers and thunderstorms with storms moving very slowly from
south to north. Heavy rain and flash flooding will be the main
storm threats.

From Sunday through Wednesday - Progs continue to show drier air
moving overhead above 500 mb (theta 330 surface). N0 changes were
made to this period with the idea we will see a decrease in
daytime storm coverage and fair weather overnight. Max temps up 2
to 5 degrees for this period vs today.

&&

.AVIATION...For the 18Z package...VFR conditions and mostly clear
skies this morning will transition to sct-nmrs shra/tsra with isold
+tsra by 19Z-20Z. Convective activity most wdsprd between 21Z-02Z.
Strongest storms will produce localized MVFR/IFR conditions and wind
gusts to 50kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...An active monsoon pattern with scattered to
numerous slow moving thunderstorms will continue today and Friday.
Heavy rain and erratic thunderstorm winds will be the main threats.
Outside of thunderstorms, winds will generally be light.

Saturday through Monday...Thunderstorm chances will continue each
day through the weekend into early next week. There is a possibility
of a slight downturn in activity sometime next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/DL
AVIATION...Peterson
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 19, 12:10 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1210 PM MST THU JUL 19 2018

AZZ015-192000-
Western Mogollon Rim-
1210 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM
MST...

At 1210 PM MST, Doppler radar was tracking a strong thunderstorm over
Flagstaff Mall, or over Flagstaff. this storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Flagstaff, Flagstaff Mall, Cosnino and Walnut Canyon National
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3515 11160 3523 11166 3528 11153 3519 11147
TIME...MOT...LOC 1910Z 231DEG 3KT 3521 11158
Special weather statement, Jul 19, 12:29 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1229 PM MST THU JUL 19 2018

AZZ011-192015-
Chuska Mountains and Defiance Plateau-
1229 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 115 PM MST...

At 1229 PM MST, Doppler radar was tracking a strong thunderstorm
over Window Rock. This storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fort Defiance, Window Rock and St. Michaels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3554 10918 3572 10922 3581 10905 3579 10904
      3556 10905
TIME...MOT...LOC 1929Z 227DEG 8KT 3570 10907
Local storm report, Jul 19, 12:57 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1257 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             2 SSE FLAGSTAFF MALL    35.20N 111.56W
07/19/2018  E0.75 INCH       COCONINO           AZ   PUBLIC

            EXACT LOCATION IS AN ESTIMATE.

&&

MCT
Local storm report, Jul 19, 1:36 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
136 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             3 S FLAGSTAFF MALL      35.18N 111.58W
07/19/2018  E1.00 INCH       COCONINO           AZ   NWS EMPLOYEE

&&

MCT
Local storm report, Jul 19, 2:36 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       1 ESE FLAGSTAFF MALL    35.22N 111.57W
07/19/2018  E4.57 INCH       COCONINO           AZ   MESONET

            ALERT RAIN GAUGE NEAR FLAGSTAFF MALL. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 1 HOUR
            45 MINUTES.

&&

MCT
Local storm report, Jul 19, 2:48 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
248 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FLASH FLOOD      2 E DOWNTOWN FLAGSTAFF  35.20N 111.61W
07/19/2018                   COCONINO           AZ   PUBLIC

            REPORT WITH VIDEOS FROM TWITTER SHOW
            ESTIMATED 2.5 TO 3 FEET OF FLOWING WATER IN
            WASH ALONG SIDE 4TH STREET/BUTLER AVE
            INTERSECTION (SWITZER WASH).

&&

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:41 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 18, 6:04 PM MSTFlash Flood WarningFGZGila, Navajo3 hr
Jul 18, 6:15 PM MSTSevere Thunderstorm WarningFGZGila45 min
Jul 18, 6:42 PM MSTSpecial Weather StatementFGZGila48 min
Jul 19, 12:10 PM MSTSpecial Weather StatementFGZ50 min
Jul 19, 12:29 PM MSTSpecial Weather StatementFGZApache46 min
Jul 19, 12:43 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 12:47 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Jul 19, 1:26 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Jul 19, 2:10 PM MSTSevere Thunderstorm WarningFGZCoconino50 min
Jul 19, 3:10 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 3:43 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 19, 3:49 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Jul 19, 3:54 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 19, 4:16 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 4:41 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 4:46 PM MSTFlash Flood WarningFGZCoconino2 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.